Format

Send to

Choose Destination
HIV Med. 2006 Apr;7(3):146-55.

Effects of nandrolone decanoate compared with placebo or testosterone on HIV-associated wasting.

Author information

1
The Albion Street Centre, Surry Hills, NSW, Australia.

Abstract

Objectives Current research is unclear about the most effective pharmacological agents for managing the loss of weight and fat-free mass common in HIV/AIDS. The aim of this study was to compare nandrolone decanoate with placebo and testosterone. Methods The study was a multicentre randomized double-blind placebo-controlled trial. Three hundred and three adult HIV-positive male patients with a weight loss of 5-15% in the last 12 months, or a body mass index of 17-19 kg/m(2), or a body cell mass/height ratio lower than 13.5 kg/m, were randomly assigned to receive nandrolone decanoate (150 mg), testosterone (250 mg) or placebo intramuscularly every 2 weeks for 12 weeks. Fat-free mass, weight, immune markers and perception of treatment were the main outcome measures. Results Treatment with nandrolone resulted in significantly greater increases in fat-free mass [mean increase 1.34 kg; 95% confidence interval (CI) 0.60; 2.08 kg] and in weight (mean increase 1.48 kg; 95% CI 0.82; 2.14 kg) compared with placebo. The mean increase in weight with nandrolone of 1.00 kg (95% CI 0.27; 1.74 kg) when compared with testosterone was significant, although the difference in fat free mass did not reach significance (mean increase 0.69 kg; 95% CI-0.13; 1.51 kg). Patient perception of benefit was significantly greater in the nandrolone group when compared with both the placebo and the testosterone groups. Conclusions Treatment with nandrolone decanoate increased body weight when compared with placebo and testosterone. Nandrolone decanoate treatment resulted in greater increases in fat-free mass than placebo and demonstrated a trend for a significant increase when compared with testosterone.

[Indexed for MEDLINE]
Free full text

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center